Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Morristown, TN

May 26, 2004Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2004, 7:59 PM EDT for Knox County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 7:59 PM EDT (23:59 UTC)
Expired
May 26, 2004, 8:45 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS54 KMRX 262359
SVRMRX
TNC093-270045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 845 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAKE FOREST...OR 4 MILES SOUTHEAST OF
  KNOXVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KNOX COUNTY AT 810 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3606 8398 3591 8412 3586 8386 3595 8375

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:51 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 26, 2:51 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT WED MAY 26 2004

.QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 295 IN EFFECT
UNTIL 10 PM EDT FOR LEE...WISE...SCOTT...RUSSELL AND WASHINGTON
COUNTIES IN SOUTHWESTERN VIRGINIA.  POTENTIAL EXISTS THIS AFTERNOON
AND EVENING FOR LARGE HAIL AND DAMAGING WINDS.  REFER TO HAZARDOUS
WEATHER OUTLOOK AND FUTURE STATEMENTS FOR FURTHER INFORMATION.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES TNZ012>015...TNZ035.
VA...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.
     SEVERE THUNDERSTORM WATCH FROM 250 PM EDT UNTIL 10 PM EDT
WEDNESDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.

KG/HW
Hazardous weather outlook, May 26, 5:15 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT WED MAY 26 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-271000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
515 AM EDT (415 AM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY AFTER SUNSET
AND NORTH OF KNOXVILLE. THERE IS ALSO A THREAT OF FLASH FLOODING
ESPECIALLY ACROSS THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST
VIRGINIA.

A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE EAST
ALONG THE NORTHERN TENNESSEE BORDER TODAY AND TONIGHT.
SOME THUNDERSTORMS MAY BECOME SEVERE BRINGING THE POSSIBILITY OF
DAMAGING WINDS..LARGE HAIL AND LOCALLY HEAVY RAINFALL. RAINFALL TOTALS
WILL LIKELY EXCEED ONE INCH ACROSS AREAS NORTH OF KNOXVILLE WITH
LOCALIZED AMOUNTS NEAR THREE INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO
CONTINUE EARLY ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO MOVE EAST ACROSS THE TENNESSEE VALLEY ON FRIDAY WITH A
SLIGHT RISK OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY THURSDAY
AND ALSO FRIDAY AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, May 26, 3:42 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT WED MAY 26 2004

VAZ001-002-005-006-008-270159-
LEE-RUSSELL-SCOTT VA-WASHINGTON VA-WISE-
342 PM EDT WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH 295 IN EFFECT TILL 10 PM FOR
SOUTHWEST VIRGINIA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWEST VIRGINIA TILL
10 PM.  THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A NEARLY STATIONARY
FRONT WHICH LIES ACROSS KENTUCKY.  A LINE OF THUNDERSTORMS IS
CURRENTLY MOVING ACROSS EAST KENTUCKY AND WILL BEGIN TO MOVE INTO
SOUTHWEST VIRGINIA BETWEEN 4 AND 5 PM. EVEN HEAVIER STORMS ARE
FURTHER WEST AND WILL BE INTO THE AREA AFTER 5 PM.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
RADIO OR TELEVISION STATION FOR LATER STATEMENTS.

HW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:05 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock40 min
May 26, 5:12 PM EDTSevere Thunderstorm WarningMRXGrainger, Hawkins48 min
May 26, 5:18 PM EDTSevere Thunderstorm WarningMRXScott42 min
May 26, 5:31 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Sullivan, Washington44 min
May 26, 5:35 PM EDTSevere Thunderstorm WarningMRXUnion40 min
May 26, 5:52 PM EDTSevere Thunderstorm WarningMRXMorgan53 min
May 26, 5:54 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi66 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningMRXGrainger, Hawkins47 min
May 26, 6:06 PM EDTTornado WarningMRXSullivan39 min
May 26, 6:08 PM EDTSevere Thunderstorm WarningMRXJohnson, Roane67 min
May 26, 6:18 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson, Washington42 min
May 26, 6:23 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox67 min
May 26, 6:31 PM EDTTornado WarningMRXRoane44 min
May 26, 6:39 PM EDTTornado WarningMRXLoudon36 min
May 26, 6:48 PM EDTTornado WarningMRXBlount, Knox42 min
May 26, 7:29 PM EDTTornado WarningMRXBlount31 min
May 26, 7:46 PM EDTSevere Thunderstorm WarningMRXSevier44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.